Mississippi, 2023

Hail in Mississippi, May 7, 2023

May 7, 2023 · NWS MEG · 2 events in 1 county or zone

A weakening upper ridge combined with weak warm advection and a moderately unstable airmass resulted in scattered thunderstorms across northeast Mississippi during the evening hours of May 7, 2023. A storm over Lee County became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weakening upper ridge combined with weak warm advection and a moderately unstable airmass resulted in scattered thunderstorms across northeast Mississippi during the evening hours of May 7, 2023. A storm over Lee County became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 7:52 PM CST, 24 minutes earlier.

Area forecast discussion, May 7, 7:52 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
852 PM CDT Sun May 7 2023

...New UPDATE...

.UPDATE...
Issued at 847 PM CDT Sun May 7 2023

A weakening upper ridge combined with weak warm air advection and
a moderately unstable airmass is resulting in scattered showers
and thunderstorms east of the MS River. Storms should remain sub
severe as the instability starts to diminish with the loss of
heating. Some shortwave ridging will poke in from the west later
tonight into tomorrow with the best chances of showers and
thunderstorms shifting toward the TN River Valley through Monday
afternoon.

&&

.SYNOPSIS...Issued at 221 PM CDT Sun May 7 2023

An unsettled pattern will result in several rounds of showers and
thunderstorms during the upcoming work week. No significant
airmass changes are expected. Expect above normal temperatures
each day. After midweek, a cold front is expected to stall over
the area that will likely increase the chance of showers and
thunderstorms even more.

30/Sirmon

&&

.DISCUSSION...(This evening through next Saturday) Issued at 221
PM CDT Sun May 7 2023

We are under a complex weather pattern today in a regime where
the mesoscale features are almost more impactful than the larger
features. A shortwave ripple shifting across the Mississippi River
is embedded in larger scale southwesterly flow. As a result,
showers and thunderstorms have developed ahead of this feature
over west Tennessee. A dying MCS stalled early this morning to our
north over Kentucky. Additional thunderstorms are ongoing along
this boundary and producing outflow approaching northwest
Tennessee. As the shortwave moves across West Tennessee these
outflow boundaries will likely act as the focus for additional
showers and thunderstorms this afternoon and evening. Early
afternoon temperatures are in the middle 80s with dew points in
the middle to upper 60s resulting in a very unstable airmass. SB
CAPE is in excess of 3000J/KG near the Kentucky state line
indicative of a very volatile atmosphere. The Storm Prediction
Center has expanded their Day 1 Slight risk across most of west TN
with a marginal risk for the remainder of west TN, the Missouri
Bootheel and most of east Arkansas. Large hail is possible, but
damaging wind is the greatest threat. The threat of severe
thunderstorms should diminish this evening before sunset, but at
least a few showers and thunderstorms are expected to continue
through the night, especially over west Tennessee.

Tomorrow, we remain in a highly uncertain pattern. Another weak
shortwave will track across east Arkansas, the Missouri Bootheel
and west Tennessee. Expect moisture and temperatures much like
we are experiencing this afternoon with slightly higher effective
SRH approaching 200 m2/s2. Additionally, numerous outflow
boundaries may be in place from storms this evening and tonight.
The Storm Prediction Center has issued a Slight risk for severe
thunderstorms generally along and north of the Interstate 40
corridor with a Marginal risk for the remainder of the Midsouth.

For remainder of the work week we will start under zonal flow. A
ridge will build over the Plains early in the week and shift over
the Mississippi River valley by Wednesday. After midweek, a trough
will deepen over the Plains setting up weak Southwest flow across
the Midsouth. Expect warm temperatures to continue with highs in
the 80s and lows in the 60s. There doesn't seem to be any
significant features in the works that would enhance our chance of
rain through midweek until a weak cold front stalls across the
area on Thursday. Abundant moisture will already be in place ahead
of the front so along with the warm temperatures, we will likely
an increase in the coverage and thunderstorms for the end of the
work week.

30/Sirmon

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CDT Sun May 7 2023

Uncertainty in this evening and overnight TAF forecast with
regard to convective/thunderstorm trends. Summer-like pulse
convection is currently building over the area in north
Mississippi and northwest Tennessee. With current radar trends it
seems unlikely that TUP and MKL will be affected this afternoon
into this evening. However, by late tonight thunderstorms will
likely move into the MKL and TUP area. MEM and JBR should remain
dry through the period. Outside of thunderstorm development most
areas should remain VFR through the period. Southerly winds will
be around 8 to 10 kts then start to gust by tomorrow afternoon at
MEM and JBR.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...SWB

In the hours before

Special weather statement, May 7, 3:34 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
434 PM CDT Sun May 7 2023

TNZ004-021-022-072200-
Carroll TN-Benton TN-Henry TN-
434 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northern Benton,
northeastern Carroll and southern Henry Counties through 500 PM
CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vale, or 8 miles south of Paris, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris, Vale, Springville, Routon, Big Sandy, Henry, Mansfield,
Haigler Ridge, Manleyville, Old Springville, Sunnyside, Van Dyke,
Mixie, Spring Creek, Crews Store and Ephesus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 8835 3623 8843 3640 8802 3637 8800
      3635 8798 3627 8794 3622 8795 3621 8794
      3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 2134Z 248DEG 27KT 3618 8830

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ARS
Local storm report, May 7, 4:15 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 ESE ROUTON            36.22N 88.31W
05/07/2023  M1.00 INCH       HENRY              TN   PUBLIC

            QUARTER SIZED HAIL REPORTED IN WEST HENRY
            CO.

&&

SWB
Special weather statement, May 7, 4:28 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT Sun May 7 2023

MSZ021-022-072300-
Calhoun MS-Yalobusha MS-
528 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of Yalobusha and west
central Calhoun Counties through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scobey, or 11 miles south of George Payne State Park, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Water Valley, Coffeeville, Velma, Scobey, Oakland, Spearman, Bryant,
Benwood, Pine Valley, Tillatoba, Skuna, Gums and Tyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 8977 3390 8988 3401 8993 3405 8993
      3419 8958 3419 8953 3396 8942 3388 8977
TIME...MOT...LOC 2228Z 246DEG 19KT 3399 8982

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, May 7, 4:34 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
534 PM CDT Sun May 7 2023

TNZ004-022-072300-
Benton TN-Henry TN-
534 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern Benton
and northeastern Henry Counties through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris Landing State Park, moving northeast at 20
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris Landing State Park, Springville, Big Sandy, Haigler Ridge, Old
Springville, Buchanan and Big Sandy Unit Tennessee National Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3622 8815 3639 8824 3648 8806 3647 8805
      3645 8806 3644 8806 3643 8804 3637 8800
      3634 8797 3633 8797 3627 8794
TIME...MOT...LOC 2233Z 246DEG 19KT 3634 8811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ARS
Local storm report, May 7, 6:18 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             4 WNW ROUTON            36.26N 88.44W
05/07/2023  M1.00 INCH       HENRY              TN   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR HERRONDALE.

&&

SWB
Special weather statement, May 7, 8:07 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
907 PM CDT Sun May 7 2023

MSZ009-016-017-080230-
Itawamba MS-Lee MS-Prentiss MS-
907 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern
Itawamba, northeastern Lee and southeastern Prentiss Counties through
930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guntown, or near Baldwyn, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Booneville, Baldwyn, Saltillo, Guntown, Thrashers, Blair, Wheeler,
Pratts Friendship, Marietta, Chapelville, Thrasher, Kirkville,
Corrona, Unity, Hobo Station, Frankstown, Bethany and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3433 8863 3447 8877 3473 8849 3458 8833
      3450 8833
TIME...MOT...LOC 0207Z 229DEG 22KT 3445 8864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SJM

The radar

The Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
May 7, 8:16 PM CST to 8:21 PM CST
Where
Lee County, Chapelville
Measured
1 in hail
Reported by
Public
Coordinates
34.450, -88.580

Hail, Lee

When
May 7, 8:20 PM CST to 8:25 PM CST
Where
Lee County, 4 mi E of Baldwyn
Measured
1.75 in hail
Reported by
Public
Coordinates
34.500, -88.560

Golf ball-sized hail fell east of Baldwyn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102973, 1116331.